Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 134, NWS Columbia, SC

July 13, 2005Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 13, 2005, 2:43 PM EDT for Lancaster County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2005, 2:43 PM EDT (18:43 UTC)
Expired
Jul 13, 2005, 3:30 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:55 AM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 13, 9:55 AM EDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
955 AM EDT WED JUL 13 2005

.SHORT TERM (REST OF TODAY THROUGH FRIDAY)...
MOST OF FORECAST LOOKS GOOD. MODERATE INSTABILITY TODAY WITH
SHORTWAVE APPROACHING FROM THE WEST. MAY HAVE INTERACTION OF SHORWAVE
WITH OLD CONVECTIVE BOUNDARIES FROM LAST NIGHT. TWEAKED SKY GRIDS
TO REFLECT GRADUAL INCREASE IN CLOUDS BY THIS AFTERNOON. OTHERWISE
NO CHANGES MADE.

&&

.PREVIOUS DISCUSSION...
(ISSUED 332 AM EDT WED JUL 13 2005)

SHORT TERM (TODAY THROUGH FRIDAY)...
LOW PRESSURE AREA THAT ARE THE REMNANTS OF DENNIS ARE CAUGHT IN
BASE OF UPPER RIDGE. SO IT WILL NOT MOVE VERY MUCH UNTIL THE RIDGE
BREAKS DOWN OR A SHORT WAVE APPROACHES THAT IS STRONG ENOUGH TO
LIFT IT OUT. ONE UPPER RIDGE MOVES EAST TODAY BUT ANOTHER BUILDS
EAST NEAR THE GREAT LAKES THURSDAY AND FRIDAY. SO IT LOOKS LIKE
THIS LOW PRESSURE AREA WILL STAY PUT FOR THE SHORT TERM ANYWAY.
IT LOOKS MORE LIKE A CUT OFF LOW ON THE MODEL PROGS. WEAK SHORT
WAVES SHOULD ROTATE AROUND THE SYSTEM AS WELL. NAM IS NOT PULLING
A SHORT WAVE OVER THE AREA TODAY. BUT THE RUC MODEL HAS ONE
APPROACHING BY 18Z AND BELIEVE A SHORT WAVE WILL MOVE ACROSS THE
AREA THIS AFTERNOON. THIS COMBINED WITH THE REMNANTS OF A LINE OF
SHOWERS AND THUNDERSTORMS WHICH MOVED THROUGH ALABAMA AND GEORGIA
LATE YESTERDAY INTO THE EVENING HOURS SHOULD PROVIDE A FOCUS FOR
CONVECTIVE ACTIVITY THIS AFTERNOON. LIS -4/-5...TOTALS 42/43 AND
KIS JUST OVER 30 ARE SORT OF MARGINAL BUT PWS NEAR 2 INCHES AND
WITH AFTERNOON HEATING CAPES EXPECTED TO GET CLOSE TO 2000...
THINK THERE WILL BE PRETTY GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS. WILL GO 20-30 PERCENT THIS MORNING AND 60 PERCENT
THIS AFTERNOON. WILL DROP BACK TO 40 PERCENT CHANCE TONIGHT. WITH
GOOD AFTERNOON HEATING FOR THURSDAY AND FRIDAY AND MORE WEAK SHORT
WAVE ACTIVITY EXPECTED...WILL INCLUDE 40-50 PERCENT CHANCE FOR
SHOWERS AND THUNDERSTORMS. VERY LITTLE CHANGE IN HIGH AND LOW
TEMPERATURES DURING THE PERIOD. HIGHS NEAR 90 AND LOWS IN THE
LOWER TO MID 70S.

LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
NO REAL CHANGES TO EXTENDED PERIOD. LOW PRESSURE THAT WAS DENNIS
SHOULD FILL AND DISSIPATE OVER THE WEEKEND. BERMUDA RIDGE LOOKS
LIKE IT WILL BUILD WESTWARD OVER THE AREA THIS WEEKEND AND COVER
THE AREA THROUGH TUESDAY. TEMPERATURES SHOULD BE NEAR NORMAL
DURING THE EXTENDED PERIOD.

AVIATION...
PLENTY OF LOW LEVEL MOISTURE ACROSS THE AREA TODAY. A FEW AREAS
COULD HAVE SOME FOG THIS MORNING PRODUCING MVFR/IFR CONDITIONS. ANY
FOG SHOULD DISSIPATE LATER THIS MORNING. SHORTWAVE ENERGY
APPROACHING THE AREA THIS AFTERNOON ALONG WITH DAYTIME HEATING
SHOULD PRODUCE SCATTERED SHRA/TSRA. VFR CONDITIONS SHOULD CONTINUE
FOR MOST OF THE DAY...EXCEPT DURING SHRA/TSRA WHEN MVFR CONDITIONS
WILL OCCUR.

FIRE WEATHER...
TODAY...MIXING HGT 2800 FT. TRANSPORT WINDS SOUTHWEST 12 MPH.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

24
Hazardous weather outlook, Jul 13, 4:52 AM EDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
452 AM EDT WED JUL 13 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
140815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
452 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT
SCATTERED AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS MAY PRODUCE
SOME LOCALLY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 13, 12:46 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1246 PM EDT WED JUL 13 2005

SCZ030-035-131715-

AIKEN-BARNWELL-
1246 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL IMPACT AIKEN COUNTY AND BARNWELL COUNTY
THROUGH 115 PM EDT...

AT 1246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES WEST OF WILLISTON...
OR ABOUT 12 MILES NORTHWEST OF BARNWELL...MOVING NORTHEAST AT 10 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WINDSOR...WILLISTON AND ELKO THROUGH 115 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
Local storm report, Jul 13, 1:53 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             GASTON                  33.82N 81.10W
07/13/2005  0.88 INCH        LEXINGTON          SC   PUBLIC

            NICKEL SIZED HAIL AND ESTIMATED 60 MPH WIND IN GASTON
            REPORTED BY PUBLIC.

&&

KILMER
Local storm report, Jul 13, 2:21 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     TSTM WND DMG     11 W ST. MATTHEWS       33.66N 80.97W
07/13/2005                   CALHOUN            SC   EMERGENCY MNGR

            CALHOUN COUNTY EOC REPORTS TREES DOWN ON SC 6.

0205 PM     TSTM WND DMG     15 SW WINNSBORO         34.22N 81.28W
07/13/2005                   FAIRFIELD          SC   DEPT OF HIGHWAYS

            HIGHWAY DEPT REPORTS TREES DOWN VICINITY OF JENKINSVILLE.

0212 PM     TSTM WND DMG     PEAK                    34.24N 81.33W
07/13/2005                   NEWBERRY           SC   LAW ENFORCEMENT

            NEWBERRY COUNTY SHERIFF REPORTS TREES DOWN NEAR PEAK AND
            POMARIA.

&&

KILMER
Local storm report, Jul 13, 2:37 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
237 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TORNADO          12 WSW SUMTER           33.88N 80.59W
07/13/2005                   SUMTER             SC   PUBLIC

            PUBLIC REPORTED TORNADO ON THE GROUND NEAR WEDGEFIELD.

&&

KILMER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:17 PM EDTSevere Thunderstorm WarningCAELexington28 min
Jul 13, 1:38 PM EDTSevere Thunderstorm WarningCAECalhoun37 min
Jul 13, 1:49 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry41 min
Jul 13, 1:53 PM EDTSevere Thunderstorm WarningCAERichland37 min
Jul 13, 2:09 PM EDTSevere Thunderstorm WarningCAEKershaw36 min
Jul 13, 2:33 PM EDTSevere Thunderstorm WarningCAEEdgefield27 min
Jul 13, 2:34 PM EDTTornado WarningCAESumter41 min
Jul 13, 3:03 PM EDTSevere Thunderstorm WarningCAELancaster27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.